MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00544.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance within its introducer sheath; therefore, the smart coil was removed.The same issue occurred to another smart coil; therefore, it was also removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 139.0 cm and 140.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of a microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.During functional testing, resistance was encountered while advancing the returned smart coil through the hub of a demonstration microcatheter and the embolization coil could not be advanced through the hub of the microcatheter due to the offset coil winds on its proximal end.Further evaluation revealed that the pusher assembly was kink and the pet lock was separated.These damages were likely incidental to the complaint.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the mid-joint was retracted proximal to the friction lock, resistance will likely be experienced while attempting to advance the device through its introducer sheath.Subsequently, forcefully advancing the device against the resistance may have contributed to the pusher assembly kinks, which were observed near the pusher assembly mid-joint.The pusher assembly was severely kinked and could not be functionally tested.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00544.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9949382
Report Number3005168196-2020-00545
Device Sequence Number3131781
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2022
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberF78578
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/19/2020
Supplement Date Received by Manufacturer04/24/2020
Initial Report FDA Received Date04/10/2020
Supplement Report FDA Received Date05/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005